Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 215, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2007, 6:08 AM CDT for Gregory County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2007, 6:08 AM CDT (11:08 UTC)
- Expired
- Aug 20, 2007, 6:34 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 201108 SVRFSD SDC053-201145- /O.NEW.KFSD.SV.W.0215.070820T1108Z-070820T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 608 AM CDT MON AUG 20 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 645 AM CDT * AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIRFAX...OR ABOUT 13 MILES NORTHWEST OF SPENCER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 640 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4315 9887 4298 9898 4298 9849 4306 9856 $$ CJ
2 follow-up statements
000 WWUS53 KFSD 201120 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 620 AM CDT MON AUG 20 2007 SDC053-201145- /O.CON.KFSD.SV.W.0215.000000T0000Z-070820T1145Z/ GREGORY SD- 620 AM CDT MON AUG 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR SOUTHEASTERN GREGORY COUNTY... AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN GREGORY COUNTY...OR ABOUT 12 MILES NORTHWEST OF SPENCER...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL GREGORY COUNTY THROUGH 640 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4309 9878 4299 9892 4298 9849 4306 9856 $$ CJ
000 WWUS53 KFSD 201134 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 634 AM CDT MON AUG 20 2007 SDC053-201144- /O.CAN.KFSD.SV.W.0215.000000T0000Z-070820T1145Z/ GREGORY SD- 634 AM CDT MON AUG 20 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREGORY COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4309 9878 4299 9892 4298 9849 4306 9856 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:15 AM CDT, 53 minutes earlier.
Area forecast discussion, Aug 20, 5:15 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT MON AUG 20 2007
.DISCUSSION...
ANOTHER UPR IMPULSE PUSHING ACRS THE DKTS THIS MORNING...AND SFC
BNDRY REALLY NOT IN A PLACE ALL THAT DIFFERENT FROM YDA AT THIS TIME.
SAME OLD SOPPY ATMOSPHERE AS WELL. NICE COMPLEX OF STORMS CONTINUES
TO EAST...INEXPLICABLY IN WELL IN WAKE OF EXITING WAVE AND BENEATH
STRONG DRYING PUSH ALFT. LKLY THAT THIS HELPED TO DESTABILIZE AREA
OF TRAILING BNDRY...AND WITH NLG PROFILER/FSD VWP CONTINUING TO SHOW
A CLASSIC WAA PATTERN...REGENERATION HAS CONTINUED UNTIL EFFECT OF
UPSTREAM WAVE CLOSING IN. MAIN CONCERNS AGAIN SURROUND CONVECTIVE
NATURE NEXT SEVERAL DAYS...SPECIFICALLY HEAVY RAINFALL THREAT...
AND THEN AN INCREASING THREAT FOR SEVERE STORMS AS MID LVL WNDS
STRENGTHEN WITH APPROACHING UPR TROUGH.
ELEVATED STORMS ALSO WL PUSH FROM CNTRL INTO ERN SD THIS MORNING...
FAIRLY WELL TIMED WITH 750ISH THETA E ADVECTION. SHUD SEE ACTIVITY
BE FAIRLY PERSISTENT MOVING EWRD AS NO SIGNS THAT THETA E ADVECTION
WL CEASE...ESPLY THRU NRN CWA...BUT SOME DECREASING INTENSITY WITH
PROGRESS. LKLY TO LINK UP WITH FORMER MENTIONED I90 CONVECTION.
HOWEVER...ITS WAVE SEEN OVER YELLOWSTONE VCNTY THAT WL BE THE BIG
PLAYER FOR AFTN CONVECTIVE THREAT. PLUME OF STEEP MID LVL LAPSE
RATES FOLLOWING MORNING WAVE...WHICH SHUD SLOW UP CONVECTION FOR A
TIME BEHIND FEATURE. INSTABILITY WL BECOME QUITE FORMIDIBLE...
ESTIMATED 3-4KJ/KG CAPE WITH DEEP AND DISTRIBUTED SHEAR OF ARND 50
KTS. CONCERN AREA IS SPECIFIALLY FAR SERN SD...NERN NEBRASKA...AND
MOST OF NW IA AND I90 AREA OF SW MN...WITH GREATEST THREAT TOWARD
KSUX AREA. SHEAR/THERMO PARAMETERS INDICATE THAT IN ADDITION TO VERY
LARGE HAIL AND DAMAGING WIND THREAT WITH DISCRETE SUPERCELLS...
WL ALSO HAVE TO GIVE SERIOUS WATCH TO TORNADIC THREAT NR BOUNDARIES
WITH SFC WAVE IN NERN NEBRASKA ENHANCING THREAT LOCALLY.
FFG HAS BEEN PUMMELLED BY REPEATED HEAVY RAINS ACRS AREAS OF SW MN
AND NW IA LAST COUPLE DAYS...LOW ENOUGH THAT EVEN A MODEST WARM
CLOUD STORM COULD EASILY FORCE THE ISSUE. WENT AHEAD AND ISSUED FFA
FOR MUCH OF SW MN AND ERN PORTIONS OF NW IA FOR AFTN/TONIGHT. THIS
DOES NOT MEAN THRAT DOES NOT EXIST THIS MORNING FOR MORE LOCALIZED
AREA...AND THAT WOULD BE THE REGENERATIVE AREA ALONG THE I90
CORRIDOR IN SW MN. PCPN SHUD VASTLY TAPER OFF AFTER MIDNIGHT...
LAST IN FAR ERN AREAS...AS CONDITIONS STABILIZE FOR THE MOMENT.
HERCULEAN TASK TO TRY AND PIN DOWN ANYTHING AFTER TONIGHT...AS
GUIDANCE DIVERGING TO A POINT THAT BOUNDARY LOCATION AND WAVE TIMING
DOES NOT MATCH RUN TO RUN AND MODEL TO MODEL IN THE LEAST BIT. FOR
THE MOST PART...DID NOT OFFER UP A GREAT DEAL OF CHANGE TO THE GRAND
SENSE OF THE FCST BEYOND THIS POINT. ANOTHER STRONG IMPULSE LOOKS
TO SWING THRU CYCLONIC UPR FLOW ON TUE AFTN/EVNG...AND DEPENDING IF
MAIN BNDRY IS WELL TO NW AT 00Z WED PER EC/NAM...WELL S PER
UK/GFS...OR BISECTING CWA PER CANADIAN...WL VASTLY DETERMINE
DISTRIBUTION OF CONVECTION AS WELL AS SVR THREAT. FOR THE TIME...
KEPT THE MINORITY BUT MIDDLE OF THE ROAD APPROACH...WHICH WOULD
AGAIN BRING HEAVY RAINFALL THREAT FOR MUCH OF SERN 1/3 OF CWA...
AS WELL AS A STRONG SEVERE WEATHER THREAT FOR MAINLY EVNG...AS
CAPPING AHEAD OF NEXT WK SHUD KEEP DAMPER ON ACTION UNTIL WAVE
APPROACHES LATE IN DAY.
WL HAVE TO WATCH FOR HEAVY RAIN THREAT AGAIN WED NIGHT THRU SRN
AREAS...WITH STALLING BNDRY JUST TO S...SETTING UP A GOOD JET
ENTRANCE DYNAMICAL SITUATION.
&&
.AVIATION...
IFR CONDITIONS WILL PERSIST ACRS SW MN INTO ERN SD THRU 15Z. VSBYS
WL OCLNY DROP BLO 1MI IN FOG. SCT TRW CAN ALSO BE EXPECTED THRU 15Z
WITH TRW REDEVELOPMENT AGAIN AFTER 18Z. SVR STORMS WL BE PSBL ACRS
NW IA AFT 20Z WITH LARGE HAIL AND STG WNDS. ISOLD TORNADOES WL ALSO
BE PSBL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR IAZ002-003-013-014-022.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR MNZ071-072-080-081-089-090.
NE...NONE.
SD...NONE.
&&
CHAPMANHazardous weather outlook, Aug 20, 6:01 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 601 AM CDT MON AUG 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 601 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL PUSH THROUGH SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA LATER THIS MORNING. AN ISOLATED STORM ALONG THE MISSOURI RIVER MAY PRODUCE DIME TO NICKEL SIZE HAIL AND WIND GUSTS TO AROUND 60 MPH. ADDITIONAL STORMS WILL PERSIST EARLY THIS MORNING ALONG THE INTERSTATE 90 CORRIDOR ACROSS SOUTHWEST MINNESOTA...WITH AREAS OF HEAVY RAINFALL. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BY LATE AFTERNOON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP RAPIDLY ACROSS FAR SOUTHEASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA. SEVERE STORM DEVELOPMENT IS EXPECTED TO OCCUR QUICKLY...AND STORMS FROM SOUTH OF SIOUX FALLS TOWARD THE SIOUX CITY METRO AREA...EASTWARD TOWARD SPENCER AND STORM LAKE... WILL BE CAPABLE OF PRODUCING LARGE HAIL TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES. TOWARD INTERSTATE 90 AND NORTHWARD...LARGE HAIL AND MARGINALLY DAMAGING WINDS SHOULD BE THE PRIMARY THREAT. THE SEVERE WEATHER THREAT SHOULD BE LARGELY OVER BY 10 PM CDT. FLOODING... SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA IN THE EVENING. HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION. THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG AND SOUTH OF INTERSTATE 90. THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT FOR AREAS EAST OF A LINE FROM YANKTON TO SIOUX FALLS TO TRACY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:48 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.